Pennsylvania, 2009

Flash Flooding in Pennsylvania, June 10, 2009

June 10, 2009 · NWS CTP · 2 events in 2 counties and zones

Slow moving thunderstorms produced heavy rain and flash flooding across portions of the Lower Susquehanna during the late afternoon and evening of the 10th into the early morning hours on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Slow moving thunderstorms produced heavy rain and flash flooding across portions of the Lower Susquehanna during the late afternoon and evening of the 10th into the early morning hours on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 10, 3:42 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 10, 3:42 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT WED JUN 10 2009

.SYNOPSIS...
A FRONTAL SYSTEM WILL REMAIN NEARLY STATIONARY OVER THE REGION
PROVIDING THE FOCUS FOR UNSETTLED WEATHER THROUGH THE END OF THE
WEEK. DRIER AIR WILL MOVE IN FOR THE WEEKEND BEFORE HUMIDITY AND
MORE SCATTERED SHOWERS AND THUNDERSTORMS RETURN FOR NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
ISLD CONVECTION BREAKING OUT AGAIN ACROSS SRN COUNITES IN VERY WARM
AND MOIST AMS. WINDS/SHEAR REAMAINS ON THE WEAK SIDE WITH
MARINGALLY SEVERE PULSE STORM LASTING 20-30 MINS BEING THE PRIMARY MODE
THIS AFTN AND EARLY EVENING.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 AM THURSDAY/...
ANTICIPATE CONVECTION WILL BE ONGOING THRU THIS EVE...AS BNDRY IS
PROGGED TO BE OVERHEAD AND.A SHORTWAVE SLIDES EAST ALONG IT...THUS
HAVE MAINTAINED LIKELY POPS FOR OVERNIGHT. INSTABILITY REMAINS
THRU OVERNIGHT...850MB LLVL JET IS WEAK WHICH MAY AID IN HIGHER
QPF. PWAT ANOMS OF 2 TO 3 STD DEV ABV NORMAL 06-12Z...WHICH
TRANSLATES INTO 1.75-2.05 PWATS COULD RESULT IN SOME LOCALLY HEAVY
RAINFALL...FOCUSED ACROSS SUSQ-VALLEY. TEMPS WILL NOT COOL
MUCH...THUS HAVE MAINTAINED MID/UPPER 60S ACROSS SE TO UPPER
50S/LOW 60S CENTRAL/NORTH.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ANOTHER BUSY AFTERNOON ONGOING...BUT BASICALLY WILL CONTINUE
THINKING OF PREVIOUS FORECASTS.  WARM FRONT LIFTING ACROSS THE
AREA THU WILL KEEP THE UNSETTLED CONDITIONS GOING INTO AT LEAST
EARLY FRIDAY. OPERATIONAL MODELS AND ENSEMBLES AGREE IN KEEPING A
VERY HUMID AIRMASS IN PLACE WITH PWATS RUNNING BETWEEN ABOUT
1.25-1.75...OR ANYWHERE FROM 1-3 STD DEV ABOVE NORMAL. SHORT TERM
ATTENTION WILL NEED TO CENTER ON WHERE THE BOUNDARY SETS
UP...POSSIBLY PROVIDING THE FOCUS FOR LOCALLY HEAVY DOWNPOURS.
GEFS SHOWS A PRETTY HIGH PROBABILITY OF AT LEAST AN INCH OF RAIN
THROUGH 12Z FRIDAY CENTERED OVER MUCH OF EASTERN PA WHILE THE NEW
SREF SHOWS A SMALLER PROBABILITY IN ABOUT THE SAME TIME FRAME
CENTERED OVER CENTRAL PA. WITH CONVECTION LIKELY DRIVING THE
CIRCUMSTANCES...ITS IMPOSSIBLE AT THIS RANGE TO ACCURATELY ZERO
IN ON WHERE THE BIGGEST THREAT WILL BE BUT WITH SUCH A SOUPY
AIRMASS UPSTREAM POISED TO SET UP SHOP OVER THE AREA...THE
POTENTIAL FOR FLOODING RAINS CANNOT BE DISCOUNTED.

SURFACE HIGH PRESSURE BUILDS IN FOR SAT AND SUN WITH DRIER AIR AND
TEMPS THAT SHOULD RUN VERY NEAR SEASONAL NORMALS. UPPER FLOW
BEGINS TO AMPLIFY AGAIN BY EARLY NEXT WEEK AS A TROF GETS
ESTABLISHED OVER THE NERN US. THIS WILL MAKE US VULNERABLE TO SOME
SHOWERS TO BEGIN THE NEW WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AREA OF CLOUDS AND SHOWERS ARE MOVING TOWARD THE AREA FROM OHIO IN
ASSOCIATION WITH A WAVE RIDING ALONG THE STALLED FRONTAL BOUNDARY.
CURRENT CONDITIONS ARE VFR AT ALL SITES WITH SOME HAZE.

AS THE WAVE MOVES ACROSS THE STATE TONIGHT...RAIN AND A FEW
THUNDERSTORMS WILL DEVELOP FROM SOUTHWEST TO NORTHEAST. EXPEC
CONDITIONS TO FALL TO MVFR THEN IFR AFTER 11/06Z. THIS WILL
CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD SO DID NOT
TRY TO GET TO CUTE TOWARD THE TAIL END OF THE FORECAST. MAINLY
MVFR CONDITIONS FOR THIS EVENT.

OUTLOOK...
THUR-FRI...MVFR OCNL IFR. PERIODS OF SHRA/TSRA.
SAT-SUN...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...GARTNER
SHORT TERM...GARTNER
LONG TERM...RXR
AVIATION...TYBURSKI
Hazardous weather outlook, Jun 10, 4:43 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 AM EDT WED JUN 10 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
543 AM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 3:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EDT WED JUN 10 2009

PAZ057>059-102045-
DAUPHIN PA-LEBANON PA-SCHUYLKILL PA-
420 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN...NORTHWESTERN LEBANON
AND SOUTHWESTERN SCHUYLKILL COUNTIES...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LINGLESTOWN...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. ALSO...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR DEHART DAM AROUND 430 PM...DEHART DAM AROUND
435 PM...ANNVILLE AROUND 440 PM AND FORT INDIANTOWN GAP AROUND 445
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 250 AND 254...I-78 BETWEEN
MILE MARKERS 0 AND 8...I-81 BETWEEN MILE MARKERS 68 AND 101...I-83
BETWEEN MILE MARKERS 47 AND 50.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
209...ROUTE 322...ROUTE 322/22...ROUTE 422.

LAT...LON 4018 7670 4033 7691 4036 7694 4066 7670
      4052 7634 4049 7642 4041 7630

EXPERIMENTAL

FORECASTER: GARTNER
Special weather statement, Jun 10, 3:29 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT WED JUN 10 2009

PAZ024-025-102100-
BLAIR PA-CAMBRIA PA-
429 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CAMBRIA AND
SOUTHWESTERN BLAIR COUNTIES...

AT 428 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PORTAGE...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CASSANDRA AROUND 440 PM...LILLY AROUND 445 PM
AND SKI GAP AROUND 500 PM.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 18 AND 31.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 220.

LAT...LON 4039 7879 4050 7840 4031 7835 4028 7851
      4032 7863 4029 7864 4025 7866 4024 7874

EXPERIMENTAL

FORECASTER: TYBURSKI
Special weather statement, Jun 10, 3:30 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 PM EDT WED JUN 10 2009

PAZ026>028-056-102100-
HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-PERRY PA-
430 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTINGDON...
SOUTHWESTERN JUNIATA...SOUTHWESTERN MIFFLIN AND WEST CENTRAL PERRY
COUNTIES...

AT 429 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF HUNTINGDON...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
ALSO...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MAPLETON AROUND 435 PM...MILL CREEK AROUND
445 PM...MOUNT UNION AROUND 450 PM AND NEWTON HAMILTON AROUND 500 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 522.

LAT...LON 4045 7811 4063 7761 4033 7743 4027 7766
      4029 7767 4025 7772 4017 7802

EXPERIMENTAL

FORECASTER: GARTNER
Special weather statement, Jun 10, 3:44 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT WED JUN 10 2009

PAZ025-026-033-034-102115-
BEDFORD PA-BLAIR PA-HUNTINGDON PA-SOMERSET PA-
444 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SOMERSET...NORTHERN
BEDFORD...SOUTHERN BLAIR AND SOUTHWESTERN HUNTINGDON COUNTIES...

AT 441 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
SOUTHEAST OF WINDBER TO BEDFORD...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
ALSO...VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL
SOMERSET COUNTY AND WEST CENTRAL BEDFORD COUNTY.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 3 AND 23.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.

LAT...LON 4002 7885 4024 7875 4024 7867 4033 7863
      4044 7824 4018 7817

EXPERIMENTAL

FORECASTER: GARTNER
Special weather statement, Jun 10, 3:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EDT WED JUN 10 2009

PAZ024-025-102115-
BLAIR PA-CAMBRIA PA-
446 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL AFFECT BLAIR AND CENTRAL CAMBRIA
COUNTIES...

AT 444 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
HOLLIDAYSBURG...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NEWRY AROUND 505 PM...DUNCANSVILLE AROUND 510
PM AND HOLLIDAYSBURG AROUND 515 PM.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 19 AND 41.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.

LAT...LON 4029 7854 4030 7856 4031 7857 4033 7862
      4047 7867 4063 7824 4037 7820 4029 7853

EXPERIMENTAL

FORECASTER: TYBURSKI
Local storm report, Jun 10, 3:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             3 SE YORK               39.93N 76.69W
06/10/2009  E0.88 INCH       YORK               PA   TRAINED SPOTTER

0333 PM     TSTM WND DMG     3 SE YORK               39.93N 76.69W
06/10/2009                   YORK               PA   TRAINED SPOTTER

            TRESS DOWN NEAR MILE MARKER 217 ON I-83

0350 PM     HAIL             WINDSOR                 39.92N 76.58W
06/10/2009  E0.88 INCH       YORK               PA   BROADCAST MEDIA

            NICKEL SIZE HAIL SHREDDED BRANCHES OFF TREES.

&&

MACH

The radar

The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, York

When
June 10, 3:55 PM EST to 11:15 PM EST
Where
York County, Spring Grove to 1 mi W of Jefferson
Cause
Heavy Rain
Property damage
$200,000
Reported by
County Official
Coordinates
39.870, -76.870

Emergency Management reported heavy rain and flash flooding in south-central York County. The majority of the significant flooding was in Codorus Township, North Codorus Township, Jefferson Borough, Seven Valleys Borough and Shrewsbury Township. North Codorus Township was most heavily impacted with 15 to 20 roads sustaining moderate to major damage and culvert and berm wash-outs. Some bridge surface wash-out was also reported. Approximately 8 homes had flooded basements, with one garage that also had some foundation damage. During the event, there were two water rescues where water had surrounded their homes. Their were no injuries.

The onset of minor flooding which included street flooding began around 4:10 pm EDT in North Codorus Township in the vicinity of Shaffers Church Rd and Heindel Rd. The first flooded basement report was received at 4:40 pm EDT.

Significant Flash Flooding began around 4:50 pm EDT, with water surrounding a house on Strickhouser Road. Roadways under water were reported around 5:37 pm EDT, including Seven Valleys Road and Cherry Street in Codorus township. At 5:54 pm EDT, water up to the first floor of a home was reported on Kraft Mill Rd in North Codorus Township. Significant flash flooding began in Seven Valleys Borough around 5:55 pm EDT where Seven Valleys Fire Station were evacuating personnel and equipment. Several houses in the area had basement flooding in the area.| |Spruce Road and Country Club Road in Shrewsbury Township were completely flooded at 6:04 pm EDT. The surface of a bridge along Route 616 in the area of Junction Road in North Codorus Township was washed away. Flooding peaked and water began subsiding after 9:30 pm EDT.

North Codorus, Codorus Township and the boroughs of Seven Valleys and Jefferson each declared disaster emergencies related to the flash flooding with overall damages estimated well-over 100K.

Flash Flood, Franklin

When
June 10, 9:13 PM EST to 11:00 PM EST
Where
Franklin County, 1.06 mi E of New Franklin to 2 mi S of New Franklin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.880, -77.630

County Emergency Management and local law enforcement reported flash flooding over portions of Franklin County. Three roads were closed in Guilford and Quincy Townships. One vehicle was stranded in Guilford Township. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164029, 164023.